Massachusetts, 2008Hail and Damaging Winds in Massachusetts, August 19, 2008
August 19, 2008 · NWS BOX · 17 events in 3 counties and zones
A cold front moved through southern New England, producing showers and thunderstorms that became severe as they moved across southeastern Massachusetts. Large hail and damaging winds affected southeast Massachusetts, Cape Cod, and the waters off the Cape.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $83,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through southern New England, producing showers and thunderstorms that became severe as they moved across southeastern Massachusetts. Large hail and damaging winds affected southeast Massachusetts, Cape Cod, and the waters off the Cape. A strong microburst produced significant damage in Acushnet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 19, 10:23 AM EST, 35 minutes earlier.
Area forecast discussion, Aug 19, 10:23 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1123 AM EDT TUE AUG 19 2008
.SYNOPSIS...
A COLD FRONT CROSSING SOUTHEASTERN NEW ENGLAND THIS AFTERNOON...
WILL BE ACCOMPANIED BY SCATTERED STRONG TO SEVERE THUNDERSTORMS
MAINLY ACROSS SOUTHEASTERN MASSACHUSETTS CENTRAL AND SOUTHERN RHODE
ISLAND. THE FRONT WILL EXIT OFFSHORE LATE IN THE DAY WITH A DRY BUT
FALL-LIKE AIRMASS TO OVERSPREAD THE REGION TONIGHT AND WED. CANADIAN
HIGH PRESSURE WILL CREST OVER THE AREA THU...PROVIDING DRY DELIGHTFUL
WEATHER AT LEAST INTO SATURDAY ALONG WITH A WARMING TREND THIS
WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FORECAST GRIDS HAVE BEEN UPDATED FOR SVR PYM-TAN PVD SEWD THIS AFTN.
SKYWARN ACTIVIATION EXPECTED ARD 1230 PM.
2 STORMS TRYING TO FIRE LINCOLN RI AND VCNTY OWD AT 1120AM. 32KT AT
800 FT.
WE WILL UPDATE THE FCST AND GRIDS AGAIN AT 1145 AM. SOME TEMPS TRENDS
ARE VASTLY OFF IN THESE MIDDAY CLOUD COVER AIRMASS CHANGES.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
AN UNSEASONABLY COOL AIRMASS WILL BE USHERED IN WITH A 1025 MB HIGH
NOSING IN FROM THE GREAT LAKES. UNDER MOSTLY CLEAR SKIES LOW
TEMPERATURES SHOULD FALL INTO THE 40S ACROSS THE NORMALLY COLDER
OUTLYING LOCATIONS. EVEN THE URBAN HEAT ISLANDS OF DOWNTOWN BOSTON
AND PROVIDENCE SHOULD SEE OVERNIGHT LOWS IN THE MID 50S. WE
ACTUALLY MAY SEE A TOUCH OF OCEAN EFFECT CLOUDINESS BEGIN TO AFFECT
THE OUTER-CAPE AND NANTUCKET LATE AS COOL AIR MOVES OVER THE
RELATIVELY WARM OCEAN VERY LATE TONIGHT.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
WEDNESDAY...
AN EARLY SEASON FALL-LIKE AIRMASS WILL BE OVER THE REGION WED WITH
MORNING TEMPS IN THE 50S THROUGHOUT...WITH A FEW 40S ACROSS THE
HIGHER TERRAIN. IMPRESSIVE COLD AIR ADVECTION DURING THE DAY ONLY
ALLOWS 850 TEMPS TO RECOVER TO ABOUT +7C. THUS...FULL SUN AND GOOD
BOUNDARY LAYER MIXING WILL ONLY SUPPORT HIGHS IN THE 70S. A FEW
LOCATIONS IN THE HIGHER TERRAIN MAY ONLY SEE HIGHS IN THE UPPER 60S
THURSDAY THROUGH SATURDAY...
LARGE AMPLITUDE DEEP LAYER RIDGE CREST OVER THE REGION THU THRU AT
LEAST SAT...PROVIDING DRY WEATHER AND A GRADUAL WARMING TREND. BY
FRI AND SAT ALL MODEL GUIDANCE SUGGEST 850 TEMPS CLIMB TO +15C TO
+16C. THIS SHOULD PROMOTE HIGH TEMPERATURES IN THE MID TO UPPER 80S
AWAY FROM THE SOUTH COAST...ESPECIALLY SAT AS BOUNDARY LAYER DEEPENS
AND SURFACE WINDS BECOME SOUTHWEST.
SUNDAY AND MONDAY...
EAST COAST RIDGE LIKELY TO BEGIN BREAKING DOWN SOMETIME SUN OR MON
AS MODEL GUIDANCE IS IN GOOD AGREEMENT ON GREAT LAKES TROF
APPROACHING NEW ENGLAND SUN OR MON. MOISTURE FROM THE REMNANTS OF
FAY MAY BE ABSORBED INTO THIS TROF...SO THE RISK OF HEAVY DOWNPOURS
MAY BE AN ISSUE SUN AND/OR MON.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
TODAY...
VFR CONDITIONS WERE SEEN EARLY THIS MORNING AT MOST OF THE TERMINALS.
WE EXPECT A PERIOD OF MVFR AND EVEN VERY BRIEF IFR CONDITIONS FOR A
FEW HOURS AS A BAND OF SHOWERS/EMBEDDED THUNDERSTORMS DROPS DOWN THROUGH
PVD/FMH/HYA THIS AFTN. THE THUNDERSTORMS MAY BE STRONG ACROSS RHODE
ISLAND/SOUTHEAST MA AND CONTAIN GUSTY WINDS AND HAIL. CONDITIONS
SHOULD RAPIDLY IMPROVE TO VFR BY MID TO LATE AFTERNOON AS MUCH DRIER
AIR WORKS IN BEHIND THE FRONT. HOWEVER...NORTHWEST WINDS MAY GUST
INTO THE LOW 20 KNOTS BEHIND THE FRONT.
TONIGHT...
VFR. HOWEVER...WILL HAVE TO WATCH THE HYA/ACK TERMINAL IN CASE
OCEAN EFFECT CLOUDS MAKE IT THAT FAR WEST VERY LATE TONIGHT. IF
THIS WERE TO HAPPEN THEY COULD SEE A FEW HOURS OF MVFR CONDITIONS.
OUTLOOK /WEDNESDAY THROUGH SATURDAY/...
WED THROUGH SAT...VFR. N-NW WINDS MAY GUSTS TO 20-25 KT WED MORNING.
&&
.MARINE...
THIS AFTERNOON...A STRONG COLD FRONT WILL THEN SHIFT THE WINDS TO
THE NORTHWEST BY MID AFTERNOON. ALTHOUGH WINDS SHOULD GENERALLY
REMAIN BELOW SCA THRESHOLDS...THE PRESSURE GRADIENT FORCE BEHIND THE
FRONT MAY RESULT IN BRIEF SCA WIND GUSTS. IN ADDITION...GUSTY WINDS
35 KTS AND HAIL WILL IN TSTMS SRN PART OF CAPE COD BAY AND SRN PART
OF NARR BAY SOUTHWARD. THEREFORE....WILL GO AHEAD AND ISSUE A MARINE
WEATHER STATEMENT.
TONIGHT...WIND GUSTS ON BUFKIT ARE LIKELY UNDERDONE WITH AN
UNUSUALLY COOL AIRMASS MOVING OVER THE RELATIVELY WARM OCEAN
WATERS. LATER SHIFTS WILL PROBABLY NEED TO HOIST SCA FOR NORTHWEST
25 KNOT WIND GUSTS FOR AT LEAST SOME OF OUR WATERS.
OUTLOOK...WEDNESDAY THROUGH SATURDAY...
GUSTY NORTH TO NORTHWEST WINDS OF 20-25 KT POSSIBLE WED MORNING AS
CANADIAN HIGH PRES BUILDS SOUTHEAST TOWARD NEW ENGLAND. THE HIGH
CREST OVER THE REGION THU THRU SAT...PROVIDING FINE BOATING WEATHER
TO THE SOUTHERN NEW ENGLAND WATERS.
&&
.CLIMATE...
AMAZINGLY BOS/PVD/BDL/ORH AND BOX HAVE NOT YET HIT 90 DEG OR HIGHER
THIS AUGUST IN FACT...MONTHLY TEMPERATURE DEPARTURES ARE RUNNING 2
TO 4 DEGS BELOW NORMAL. THE FOLLOWING ARE SOME STATS REGARDING THE
FREQUENCY OF 90 DEG DAYS DURING THE MONTH OF AUGUST IN PREVIOUS
YEARS:
BOS PVD BDL ORH BOX
AVG # OF 90 DEG DAYS: 2.6 2.1 3.3 0.6 4.2
GREATEST # OF 90 DEG DAYS: 10/1988 10/2002 13/2002 6/1988 14/2002
MOST RECENT AUG WITHOUT A 2000 2004 2000 2005 2000
90 DEGREE DAY:
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
&&
SYNOPSIS...NOCERA/FRANK
NEAR TERM...DRAG 1123A
SHORT TERM...FRANK
LONG TERM...NOCERA
AVIATION...DRAG/NOCERA
MARINE...DRAG/NOCERA
CLIMATE...Hazardous weather outlook, Aug 19, 10:40 AM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1140 AM EDT TUE AUG 19 2008
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-201200-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1140 AM EDT TUE AUG 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE LIKELY BETWEEN NOON AND 330 PM IN
PLYMOUTH...BRISTOL COUNTIES OF SOUTHEAST MASSACHUSETTS ONTO BARNSTABLE
COUNTY AND ALSO CENTRAL AND SOUTHERN RHODE ISLAND. LARGE HAIL AND DAMAGING
WINDS ARE EXPECTED. IN ADDITION...HEAVY DOWNPOURS AND ASSOCIATED POOR
DRAINAGE FLOODING ARE POSSIBLE. THE THREAT OF SEVERE WEATHER WILL DIMINISH
RAPIDLY FROM NORTHWEST TO SOUTHEAST LATE THIS AFTERNOON AS A COLD EXITS
OFFSHORE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS ARE POSSIBLE SUNDAY AND OR MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BEGIN AT NOON FOR SOUTHEASTERN NEW ENGLAND.
ANZ230>237-250-254-255-201200-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
1140 AM EDT TUE AUG 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN NOON AND 4 PM
FROM CAPE COD BAY TO NARRANGANSETT BAY INCLUDING THE PLYMOUTH COUNTY
COASTAL WATERS SOUTHWARD TO THE SOUTH COASTAL WATERS SOUTH OF
MASSACHUSETTS AND RHODE ISLAND. LARGE HAIL AND DAMAGING WINDS WITH
GUSTS TO 50 KT ARE POSSIBLE. THE THREAT OF SEVERE WEATHER WILL
DIMINISH RAPIDLY FROM NORTHWEST TO SOUTHEAST LATE THIS AFTERNOON AS A
COLD EXITS OFFSHORE.
IMMEDIATELY BEHIND THE COLD FRONT NORTH TO NORTHWEST WINDS MAY GUSTS
TO 25 KT LATE THIS AFTERNOON AND EARLY EVENING. ANOTHER SURGE OF
GUSTY NORTHWEST WINDS WILL ARRIVE EARLY WEDNESDAY MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS ARE POSSIBLE SUNDAY AND OR MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
DRAG
In the hours before
Special weather statement, Aug 19, 10:24 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1124 AM EDT TUE AUG 19 2008
MAZ013-017-018-020-RIZ001-002-191600-
NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE
RI-SOUTHERN BRISTOL MA-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-
1124 AM EDT TUE AUG 19 2008
AT 1118 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH 2 MILES NORTHWEST OF CENTRAL FALLS...OR ABOUT 6 MILES SOUTHWEST
OF NORTH ATTLEBOROUGH...MOVING EAST AT 37 MPH.
THE THUNDERSTORM WILL BE NEAR...ATTLEBOROUGH AND NORTH ATTLEBOROUGH
BY 1130 AM EDT...TAUNTON AND NORTON BY 1140 AM EDT...RAYNHAM AND
BERKLEY BY 1150 AM EDT...MIDDLEBOROUGH AND LAKEVILLE BY NOON EDT.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.
KJCC
Special weather statement, Aug 19, 10:36 AM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1136 AM EDT TUE AUG 19 2008
MAZ013-016>019-191600-
EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-NORTHERN BRISTOL MA-WESTERN
NORFOLK MA-WESTERN PLYMOUTH MA-
1136 AM EDT TUE AUG 19 2008
AT 1133 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 3 MILES EAST OF FOXBOROUGH...OR ABOUT 8 MILES WEST
OF BROCKTON...MOVING EAST AT 36 MPH.
THE THUNDERSTORM WILL BE NEAR...BROCKTON AND WHITMAN BY 1150 AM
EDT...HANSON AND HANOVER BY NOON EDT.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.
KJC
Special weather statement, Aug 19, 10:48 AM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1148 AM EDT TUE AUG 19 2008
MAZ017>019-191615-
EASTERN PLYMOUTH MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
1148 AM EDT TUE AUG 19 2008
AT 1143 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 45
MPH OVER RAYNHAM...OR ABOUT 2 MILES NORTHEAST OF TAUNTON...MOVING
EAST AT 32 MPH.
THE THUNDERSTORM WILL BE NEAR...MIDDLEBOROUGH AND HALIFAX BY NOON
EDT...PLYMPTON AND CARVER BY 1210 PM EDT...PLYMOUTH AND KINGSTON BY
1220 PM EDT.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.
KJC
Thunderstorm Wind, Plymouth
- When
- August 19, 10:58 AM EST to 11:00 AM EST
- Where
- Plymouth County, 0.86 mi SE of Stanley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 41.990, -70.970
Trees on Oak and Pond Streets and in the prison complex were downed by thunderstorm winds.
Thunderstorm Wind, Plymouth
- When
- August 19, 11:03 AM EST
- Where
- Plymouth County, 3 mi S of Hanson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.027, -70.880
Trees were downed by thunderstorm winds.
Thunderstorm Wind, Plymouth
- When
- August 19, 11:20 AM EST
- Where
- Plymouth County, 0.69 mi S of Plymouth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.960, -70.680
Trees and wires were downed by thunderstorm winds.
Hail, Barnstable
- When
- August 19, 11:45 AM EST
- Where
- Barnstable County, Wellfleet
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.930, -70.030
Thunderstorm Wind, Barnstable
- When
- August 19, 11:45 AM EST
- Where
- Barnstable County, Wellfleet
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.930, -70.030
Trees were downed by thunderstorm winds.
Thunderstorm Wind, Barnstable
- When
- August 19, 11:45 AM EST
- Where
- Barnstable County, 2.19 mi NNW of West Barnstable
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.728, -70.399
Trees along Route 6A were downed by thunderstorm winds.
Thunderstorm Wind, Barnstable
- When
- August 19, 12:05 PM EST to 12:10 PM EST
- Where
- Barnstable County, Eastham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.830, -69.970
Trees and wires were downed by thunderstorm winds, including some trees in the Cape Cod National Seashore.
Hail, Barnstable
- When
- August 19, 12:05 PM EST
- Where
- Barnstable County, Wellfleet
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.930, -70.030
Thunderstorm Wind, Barnstable
- When
- August 19, 12:06 PM EST
- Where
- Barnstable County, 0.69 mi N of Orleans
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.790, -70.000
Trees and wires were downed by thunderstorm winds.
Hail, Bristol
- When
- August 19, 2:30 PM EST
- Where
- Bristol County, 0.34 mi SSE of Assonet
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.795, -71.067
Hail, Bristol
- When
- August 19, 2:35 PM EST
- Where
- Bristol County, 2 mi N of Acushnet
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.709, -70.920
Thunderstorm Wind, Bristol
- When
- August 19, 2:40 PM EST to 3:00 PM EST
- Where
- Bristol County, 1.24 mi SW of Pine Hill Acres
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Amateur Radio
- Coordinates
- 41.710, -70.970
Thunderstorm wind damage began about half a mile north of Lake Street on the west side of New Bedford Reservoir in Acushnet. Damage extended to the south-southeast ending at the intersection of Main Street and Perry Hill Road. Numerous trees were either blown over or snapped at a level between 8 and 14 feet above the ground. Near Athol Street, a concentration of white pines were snapped off approximately 15 feet off the ground. These trees ranged in diameter from 12 to 20 inches. Three houses were damaged by trees falling on them. On the west side of Main Street just to the northwest of the golf course, numerous oak trees were blown over or had large branches blown off. Also, numerous white pine trees standing between 30 and 45 feet tall were blown over or snapped off between 12 and 20 feet above the ground. Numerous power lines were also downed. A mile long section of North Main Street was closed because almost every utility pole was damaged. Leonard and Lake Streets were also closed because of downed trees and power lines.Based on the amount of tree damage and the good health and size of the trees it was estimated that windspeeds reached 80 to 100 mph. Damage was determined to be the result of straight line winds most likely associated with a microburst.
Thunderstorm Wind, Bristol
- When
- August 19, 2:40 PM EST
- Where
- Bristol County, 4 mi NNW of New Bedford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.684, -70.980
Trees on Peckham Road were downed by thunderstorm winds.
Hail, Bristol
- When
- August 19, 2:45 PM EST
- Where
- Bristol County, 1.03 mi E of Sherwood Forest
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.700, -70.910
Hail, Plymouth
- When
- August 19, 2:50 PM EST to 2:52 PM EST
- Where
- Plymouth County, 0.52 mi E of Marion
- Measured
- 1.25 in hail
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 41.700, -70.760
Half-dollar sized hail fell at the intersection of Interstate 195 and Route 105. Window damage to a taxi was reported with this hail.
Thunderstorm Wind, Plymouth
- When
- August 19, 2:57 PM EST
- Where
- Plymouth County, 0.86 mi NE of Shell Beach
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Amateur Radio
- Coordinates
- 41.660, -70.810
Trees and wires along Long plain and Beechwood Roads were downed by thunderstorm winds, blocking these roads.
Hail, Barnstable
- When
- August 19, 3:04 PM EST
- Where
- Barnstable County, 0.52 mi W of Bourne
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.730, -70.610
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and High Surf in Florida, August 19 to 22, 20082 deaths · $580,000 · 9 events
- Flooding in Florida, August 19, 20081 injured · $92 million · 4 events
- Flash Flooding in Florida, August 19 to 21, 2008$83 million · 3 events
- Tornado in Florida, August 19, 20082 injured · $420,000 · EF1 · 1 event
- Tropical Storm in Florida, August 19 to 22, 2008$470,000 · 10 events
- Flash Flooding and Flood in Texas, August 19 to 21, 2008$144,000 · 52 kt wind · 16 events
- Flash Flood in Arkansas, August 19, 2008$250,000 · 1 event
- Tornado in Florida, August 19, 2008$20,000 · EF0 · 1 event
- Drought in Virginia, August 19 to 31, 200810 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 19, 2008$2,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Montana, August 19, 200861 kt wind · 6 events
- Flash Flood and Hail in Texas, August 19, 20080.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132132, 132134, 132137, 132138, 132139, 132140, 132141, 132142, 132143, 132144, 132145, 132146, 132147, 132148, 132149, 132150, 132151.